Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS San Angelo, TX

May 4, 2006Concho County, McCulloch County, Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at May 4, 2006, 7:13 PM CDT for Concho County, McCulloch County, Mason County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2006, 7:13 PM CDT (00:13 UTC)
Expired
May 4, 2006, 9:15 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Concho County, TX, Mason County, TX, McCulloch County, TX

The radar

The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3212 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 050019
FFWSJT
TXC095-307-319-050215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
713 PM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CONCHO COUNTY IN WEST CENTRAL TEXAS
  MCCULLOCH COUNTY IN WEST CENTRAL TEXAS
  NORTHERN MASON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 712 PM CDT...FLASH FLOODING WAS REPORTED ALONG HIGHWAY 87       
  BETWEEN BRADY AND THE SAN SABA RIVER. TWO THUNDERSTORMS WITH HEAVY 
  RAIN WERE MOVING VERY SLOWLY SOUTHEAST ACROSS EASTERN CONCHO...AND 
  MUCH OF MCCULLOCH COUNTY...MOVING SLOWLY SOUTHEAST AT 10 MPH.      
  RAINFALL TOTALS OF 2 TO 4 INCHES HAS ALREADY BEEN INDICATED ON     
  RADAR...AND AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE THROUGH 9 PM.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL CONTINUE ACROSS MUCH
  OF CONCHO...MCCULLOCH...AND NORTHERN MASON COUNTY THROUGH 9 PM.

LAT...LON 3147 9970 3116 9976 3085 9945 3080 9908
      3125 9911

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:09 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 4, 6:09 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
609 PM CDT THU MAY 4 2006

.AVIATION...
VFR WILL CONTINUE AT BOTH TERMINALS THROUGH THE REMAINDER OF THE
EVENING WITH CEILINGS LOWERING TO MVFR AT BOTH TERMINALS AFTER
MIDNIGHT AND THROUGH THE MORNING HOURS. THERE WILL BE A CHANCE OF
THUNDERSTORMS AT BOTH TERMINALS TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... (ISSUED 332 PM CDT THU MAY 4 2006)

UPDATE...
UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH HEADLINE.

PREV DISCUSSION... (ISSUED 132 PM CDT THU MAY 4 2006)

SHORT TERM...
ALL KINDS OF POSSIBILITIES FOR CONVECTION THIS AFTERNOON. THREE
SURFACE BOUNDARIES IN THE AREA. COLD FRONT LOCATED ACROSS THE
NORTHERN BIG COUNTRY...DRYLINE LOCATED NEAR A KINK-KFST LINE AND
DEWPOINT GRADIENT/WEAK WARM FRONT LOCATED ALONG I-10. ALSO...UPPER
LEVEL SPEED MAX OVER NORTHERN MEXICO WITH SOUTHWEST AND WEST
CENTRAL TEXAS IN FAVORABLE LEFT EXIT REGION. THE 17Z LAPS DATA
INDICATES SBCAPE VALUES OF 2500 TO 3500 J/KG OVER THE SOUTHERN
CWFA AND CINH VALUES OF 80 TO 100 OVER SAN SABA AND MASON
COUNTIES. SHOULD SEE SCT STORMS FIRE ACROSS WEST CENTRAL TEXAS
AFTER 20Z. WITH STRONG INSTABILITY AND MODERATE SHEAR SHOULD SEE A
FEW SUPERCELLS WITH THE MAIN THREATS BEING VERY LARGE HAIL AND
DAMAGING WINDS...LATE THIS AFTERNOON AND TONIGHT. ISOLATED
TORNADOES ARE POSSIBLE IF THE STORMS CAN INTERACT WITH LOW LEVEL
BOUNDARIES AND GENERATE LOW LEVEL HELICITY. LOOKS LIKE AN MCS WILL
DEVELOP BY 05/03Z AND MOVE EAST-SOUTHEAST ACROSS CENTRAL TEXAS.
ALSO...LOCALLY HEAVY RAIN IS POSSIBLE.

LONG TERM...
A LITTLE BREAK FRIDAY MORNING...THEN SAME SETUP FOR FRIDAY
AFTERNOON AND FRIDAY NIGHT. STRONG INSTABILITY AND STRONG SHEAR
WILL BE PRESENT ACROSS THE AREA. ALSO...STRONGER UPPER LEVEL
DYNAMICS WILL BE PRESENT ON FRIDAY AND FRIDAY NIGHT. SO STORMS
WILL FIRE AGAIN FRIDAY AFTERNOON NEAR LEFT OVER BOUNDARIES...ESPECIALLY
THE THURSDAY NIGHT MCS OUTFLOW BOUNDARY WHICH WILL BE LOCATED NEAR
I-10. SEVERE WEATHER IS A GOOD BET AGAIN ON FRIDAY...ESPECIALLY
ACROSS THE SOUTHERN HALF OF CWFA. CHC POPS ACROSS THE EASTERN HALF
OF AREA ON SATURDAY...THEN MAINLY DRY WEATHER FOR SUNDAY THROUGH
THURSDAY AS UPPER HEIGHTS BUILD...RESULTING IN MID LEVEL CAPPING.
ALSO...ANOTHER GOOD SHOT OF COOL AIR MOVING SOUTH FOR NEXT
THURSDAY AND FRIDAY.

SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN
SABA...SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      57  72  56  74 /  50  50  40  20
SAN ANGELO   61  84  59  80 /  50  50  50  20
JUNCTION     65  86  61  83 /  50  50  60  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM THURSDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...
SCHLEICHER...STERLING...SUTTON...AND TOM GREEN.

&&

15/15/99
Hazardous weather outlook, May 4, 2:28 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT THU MAY 4 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
228 PM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE WILL BE MODERATELY UNSTABLE THIS AFTERNOON AND
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
INITIALLY FORM ALONG A PREEXISTING OUTFLOW BOUNDARY ROUGHLY ALONG
THE COLORADO RIVER. OTHER STORMS WILL LIKELY FORM NEAR THE DRYLINE
OVER THE PERMIAN BASIN AND TRANS PECOS...AND DRIFT INTO WEST
CENTRAL TEXAS DURING THE EVENING. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN...DAMAGING OUTFLOW WINDS
AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE LOCALLY HEAVY
RAIN THREAT WILL BE GREATEST FOLLOWING SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIMILAR METEOROLOGICAL PATTERN IS ANTICIPATED FOR FRIDAY...THOUGH
WITH STRONGER UPPER LEVEL SUPPORT. SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER MOST OF WEST CENTRAL TEXAS AND MOST COMMON ALONG OLD
OUTFLOW BOUNDARIES REMAINING FROM TONIGHT/S THUNDERSTORMS. LARGE HAIL
WILL AGAIN BE THE PRIMARY SEVERE WEATHER THREAT. THE TORNADO
THREAT MAY BE INCREASED ON FRIDAY...DUE TO INCREASED ATMOSPHERIC
WIND SHEAR AND LOW LEVEL INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON AND EVENING...
AND AGAIN ON FRIDAY.

14/21

In the hours before

Local storm report, May 4, 5:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
552 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TORNADO          3 N VICK                31.38N 100.09W
05/04/2006                   CONCHO             TX   STORM CHASER

            BRIEF LANDSPOUT

&&

14
Special weather statement, May 4, 6:05 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
605 PM CDT THU MAY 4 2006

TXZ139-140-042330-
COLEMAN TX-BROWN TX-
605 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR COLEMAN
AND WESTERN BROWN COUNTIES...

AT 603 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES EAST OF GOULDBUSK...OR ABOUT 12
MILES SOUTH OF SANTA ANNA...MOVING EAST AT 25 MPH. THIS STORM WILL
PRODUCE HAIL UP TO HALF INCH DIAMETER AND WIND GUSTS TO 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TRICKHAM BY 625 PM CDT
  BROOKESMITH...BANGS AND US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY
  630 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, May 4, 6:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
632 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 E MELVIN              31.20N 99.51W
05/04/2006  U1.00 INCH       MCCULLOCH          TX   PUBLIC

&&

14
Local storm report, May 4, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             SANTA ANNA              31.74N 99.32W
05/04/2006  U0.88 INCH       COLEMAN            TX   TRAINED SPOTTER

&&

14
Special weather statement, May 4, 6:51 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT THU MAY 4 2006

TXZ064-050030-
STERLING TX-
651 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT FOR STERLING
COUNTY...

AT 647 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 15 MILES WEST OF STERLING CITY...MOVING
EAST AT 20 MPH. THIS STORM WILL PRODUCE HAIL TO HALF INCH DIAMETER
AND WIND GUSTS TO 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 725 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Local storm report, May 4, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
712 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             BANGS                   31.72N 99.05W
05/04/2006  U0.88 INCH       BROWN              TX   TRAINED SPOTTER

&&

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:09 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch36 min
May 4, 7:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba31 min
May 4, 7:29 PM CDTSevere Thunderstorm WarningSJTSterling, Tom Green46 min
May 4, 7:31 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, Concho, McCulloch29 min
May 4, 7:42 PM CDTTornado WarningSJTMason33 min
May 4, 7:43 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba32 min
May 4, 7:55 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green50 min
May 4, 7:57 PM CDTTornado WarningSJTIrion, Sterling, Tom Green48 min
May 4, 8:03 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman27 min
May 4, 8:13 PM CDTSevere Thunderstorm WarningSJTMason32 min
May 4, 8:36 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels24 min
May 4, 8:44 PM CDTTornado WarningSJTIrion, Tom Green31 min
May 4, 8:52 PM CDTSevere Thunderstorm WarningSJTMason23 min
May 4, 8:55 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba35 min
May 4, 9:01 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman29 min
May 4, 9:11 PM CDTTornado WarningSJTIrion, Schleicher, Tom Green49 min
May 4, 9:16 PM CDTSevere Thunderstorm WarningSJTMason44 min
May 4, 9:27 PM CDTSevere Thunderstorm WarningSJTCallahan48 min
May 4, 9:31 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman29 min
May 4, 9:55 PM CDTTornado WarningSJTSchleicher, Tom Green35 min
May 4, 10:00 PM CDTSevere Thunderstorm WarningSJTBrown35 min
May 4, 10:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford30 min
May 4, 10:18 PM CDTSevere Thunderstorm WarningSJTFisher27 min
May 4, 10:24 PM CDTTornado WarningSJTFisher, Nolan36 min
May 4, 10:29 PM CDTSevere Thunderstorm WarningSJTTom Green22 min
May 4, 10:38 PM CDTSevere Thunderstorm WarningSJTJones52 min
May 4, 10:59 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan31 min
May 4, 11:01 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba29 min
May 4, 11:12 PM CDTSevere Thunderstorm WarningSJTSterling33 min
May 4, 11:25 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford50 min
May 4, 11:30 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor45 min
May 4, 11:30 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba30 min
May 4, 11:45 PM CDTSevere Thunderstorm WarningSJTSterling22 min
May 4, 11:47 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton43 min
May 5, 1:53 AM CDTSevere Thunderstorm WarningSJTConcho, McCulloch67 min
May 5, 7:29 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan46 min
May 5, 5:52 PM CDTSevere Thunderstorm WarningSJTTaylor53 min
May 5, 6:15 PM CDTSevere Thunderstorm WarningSJTFisher45 min
May 5, 6:28 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor32 min
May 5, 6:34 PM CDTTornado WarningSJTCallahan, Taylor26 min
May 5, 6:50 PM CDTSevere Thunderstorm WarningSJTHaskell55 min
May 5, 6:51 PM CDTSevere Thunderstorm WarningSJTFisher39 min
May 5, 6:57 PM CDTTornado WarningSJTCallahan48 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.